Rheumatoid Arthritis, Sjogren’s Syndrome and how prednisone affects eyesight

2
979
uveitis and rheumatoid arthritis
http://www.insighteyespecialists.com/patient-education/iritis/
uveitis and rheumatoid arthritis
http://www.insighteyespecialists.com/patient-education/iritis/

I haven’t been blogging much lately.  I blame life.  Life gets in the way.

But health reigns supreme and today was my ophthalmologist’s appointment to check how my eyes are going.

I have been worried about my eye sight.  A few weeks ago I couldn’t focus my right eye.  I just could not see clearly out of it.  Everything was blurred, and I had to keep it closed because it was painful and light sensitive.  It scared me. I upped my eye drops and it improved.  Then it happened again.

But life got in the way and I forgot about it.

As I’ve been tapering down on prednisone, my eye flares have returned.  I have been on upwards of 20mg for a few weeks now.  And while even 30mg doesn’t stop my joints flaring, it does make the flares less frequent and less severe.

When I hit 17.5mg my eyes started flaring.  I wake up every morning with swollen red eyes,  painful and light sensitive.  Within 2 hours they have mostly be cleared up and I can see normally.

I tapered down to 15mg yesterday.  So today my eyes were not pretty. Which is good, because my ophthalmologist got to see my eyes when they were flaring.  My appointment was at 9:15am, so my eyes were considerably less swollen by that time.  I still looked like I’d been crying for the last week or so though.

And the news was good.  All things considered.

My main problem is dry eyes.  Sjogren’s Syndrome.  My eyelids are inflamed from rubbing on dry eyes.  Blepharitis.  Who knew there was a name for it?  But my eyes themselves are looking good. No uveitis or sclertis.

My eye pressure is high – signs of glaucoma.  This is from the prednisone.  But my optic nerve is perfect. No signs of damage, so my vision is not at risk.  So the glaucoma/high eye pressure doesn’t need treatment.

Eye pressure is a very individual thing.  My ophthalmologist explained that one person may have an eye pressure of 10 and damage can be occurring to the optic nerve, therefore they require treatment.  Someone else can have a pressure of 20 and have no damage.

My eye pressue is now 16.  A year ago it was 10.  So her concern is this rate of increase.  But because my optic nerve is pristine, I don’t need to go back for another check for 9 months.  Which is good news!  The longer between check-ups, the happier she is.  And so the happier am I!  If my doctor isn’t worried, then I won’t worry either.

My cataracts are growing, but slowly.  The cataracts are also caused by prednisone. At some point they will need to be removed surgically.  I’m squeamish about eyes, so I’m not looking forward to that prospect.  It could be many years away though, so I’m just not going to think about it, frankly.

And the issue with not being able to focus my eyes?  My doctor believes that is just a symptom of very dry eyes. I need to be more vigilant with my drops, use them more often, and use the lubricating gel with vitamin A at night.  I have to admit I really don’t much care for putting the gooey gel in at night.  It’s just kinda gross.  And it blurs my vision, so I can’t go to bed and read or play silly ipad games.  Which is what I tend to do.  So I go to bed and then forget to get back up before I go to sleep and put the gel in.  It’s a simple thing.  I just have to be more diligent.

So many little things I need to do daily to keep my body functioning.  High maintenance?  You betcha!  But rather than seeing all these things as reminders that I am sick, it helps to think of them as ways that I am keeping myself healthy.  And all of these little things do add up to a better life.

2 COMMENTS

  1. Gosh that prednisone is insidious stuff, isn’t it? But gosh it feels good when the dose is high enough. If you weren’t worried about the damage it’s doing, that is.

    • Yep! On high dose prednisone I have days where I feel almost normal. I can run! I have energy! I feel euphoric!!! But its like walking a tightrope…finding a balance between the side effects and the damage prednisone is doing to my body, vs the benefits…being able to move more. Less pain. Live life! At the moment I’m walking that line nicely…and its a relief!

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.